Virginia, 2012

Winter Storm and High Wind in Virginia, October 28 to 31, 2012

October 28 to 31, 2012 · NWS RNK · 25 events in 21 counties and zones

, and then turned west northwest and into New Jersey into Pennsylvania, slowing down and then drifting north. It produced an expansive area of high impact weather as it approached the coast and moved inland.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$256,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Hurricane Sandy moved north off the Atlantic Coast and combined with a complex low pressure system and deepening trough over the eastern part of the U.S., and then turned west northwest and into New Jersey into Pennsylvania, slowing down and then drifting north. It produced an expansive area of high impact weather as it approached the coast and moved inland. Strong winds and heavy snowfall were the biggest impacts on southeastern West Virginia, northwestern North Carolina and extreme southwestern Virginia, lasting for 24-48 hours. One to two feet of snow with significant drifting was observed in the higher elevations, with a sharp reduction to little or no accumulation in the valleys. Winds gusted into the 50-60 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 28, 7:00 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 28, 7:00 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT SUN OCT 28 2012

.SYNOPSIS...
SANDY IS FORECAST TO MAKE LANDFALL LATE MONDAY...TURNING INLAND
ALONG THE MASON DIXON...THEN MEANDER OVER PA/NY THROUGH MID WEEK.
THIS WILL PLACE OUR FORECAST AREA ON THE COLD SIDE OF THE SYSTEM
WITH THE COMBINATION OF WIND AND COLD COMBINING WITH MOISTURE TO
PROVIDE FOR AN EARLY SEASON SNOWSTORM IN THE MOUNTAINS OF WV/FAR
WRN VA/AND THE HIGH COUNTRY OF NC.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
AS OF 130 PM EDT SUNDAY...
SANDY IS FCST TO MAKE A LEFT HAND TURN AND HEAD TOWARD THE
NORTHWEST MONDAY. RAIN BANDS MAY ENTER RNK NORTHEAST CORNER
MONDAY. IT IS POSSIBLE THAT SANDYS RAIN SHIELD COULD SHRINK AND BE
MORE CONFIDED TO THE CENTER OF CIRCULATION...THEREFORE RAIN AMOUNT
WILL REMAIN LIGHT OVER THE AREA AND LIKELY UNDER A QUARTER OF AN
INCH. HOWEVER...MODELS CONTINUE TO BRING RAIN INTO THE AREA WITH
VARYING AMOUNTS. WILL CONTINUE TO KEEP POPS FAIRLY HIGH IN THE FAR
WEST AND PIEDMONT FOR MEASURABLE RAIN BUT WILL CUT BACK AMOUNTS.

AS SANDY COMES ASHORE MONDAY...IT WILL INTERACT WITH A STALLED COLD
FRONT ACROSS THE OHIO VALLEY. SANDY WILL LOSE TROPICAL
CHARACTERISTIC AS IT MERGES WITH A COLDER UPPER LEVEL LOW PRESSURE
SYSTEM. THE COMBINATION OF THESE SYSTEMS WILL BRING A GOOD CHANCE
FOR PRECIPITATION TO FALL ACROSS THE MOUNTAINS AND MAINLY ON WESTERN
SLOPES MONDAY. COLD AIR WILL ENTER THE REGION FROM THE SOUTHWEST AND
MAY CHANGE RAIN OVER TO SNOW ACROSS THE MOUNTAIN EMPIRE AND
NORTHWEST NORTH CAROLINA AND GRAYSON HIGHLANDS MONDAY AFTERNOON. IF
CHANGE OCCURS...ACCUMULATIONS WILL BE LITTLE IF ANY AND WARM GROUND
WILL MELT SNOW ON CONTACT. THE BEST CHANCE FOR A CHANGE OVER WILL BE
ALONG THE HIGHEST ELEVATIONS ABOVE 3500 FEET. THE BETTER CHANCE FOR
ACCUMULATING SNOW WILL OCCUR MONDAY NIGHT AND TUESDAY.

THE BIGGEST THREAT TONIGHT AND TOMORROW WILL BE THE WINDS. THIS
THREAT WILL REMAIN INTO TUESDAY EVENING. AS SANDY AND THE UPPER
LEVEL LOW MERGE...THE SYSTEM WILL GROW IN AREAL COVERAGE. THIS LOW
PRESSURE SYSTEM AND HIGH PRESSURE OVER THE GULF WILL CREATE A TIGHT
PRESSURE GRADIENT OVER THE AREA FOR SEVERAL DAYS. WINDS FROM THE
NORTHWEST WILL BEGIN TO INCREASE EARLY MONDAY MORNING ACROSS THE
HIGHER ELEVATIONS OF NORTHWEST NORTH CAROLINA AND GRAYSON HIGHLANDS.
A SUBSIDENCE INVERSION SHOULD KEEP THESE STRONG WINDS ALOFT FOR MOST
THE AREA OF SUNDAY NIGHT. AS THE INVERSION BREAKS MONDAY
MORNING...MOUNTAIN COUNTIES...ESPECIALLY ALONG THE BLUE RIDGE WILL
SEE SUSTAINED WINDS OF 20-40 MPH WITH OCCASIONAL GUSTS UP TO 60 MPH.
DOWNSLOPE FLOW WILL LIKELY PRODUCE STRONG WINDS AT LOWER ELEVATIONS
EAST OF THE BLUE BEGINNING AS EARLY AS MONDAY AFTERNOON. HIGH WIND
WARNING ALREADY POSTED FOR RNK NC/VA MOUNTAIN AND FOOTHILL COUNTIES.
LESSER WINDS ARE EXPECTED OVER THE PIEDMONT...BUT EVEN THOUGH
WEAKER...CAN DOWN TREES AND CAUSE POWER OUTAGES WITH FULL FOLIAGE
STILL ON TREES. WILL HOIST A WIND ADVISORY ON EACH SIDE OF THE HIGH
WIND WARNING...SE WV AND PIEDMONT OF S VA/ NW NC.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 500 PM EDT SUNDAY...

COMPLEX FORECAST FOR THE FIRST HALF OF THE UPCOMING WEEK.

REMNANTS OF HURRICANE SANDY ARE FORECAST TO BECOME ABSORBED INTO
A DEEP UPPER LOW ACROSS THE NORTHERN MID-ATLANTIC REGION. THE
COMBINED ENERGY OF THE REMNANT HURRICANE AND THE UPPER LOW WILL
CREATE A LARGE...VERTICALLY STACKED DEEP CYCLONE ACROSS THE
NORTHERN MID-ATLANTIC REGION THAT DUMBBELLS AROUND THE NORTHERN
MID-ATLANTIC REGION FOR SEVERAL DAYS. THIS SYSTEM WILL BRING
MULTIPLE WEATHER CONCERNS TO THE CWA...INCLUDING VERY STRONG GUSTY
NW WINDS...RAIN...AND ACCUMULATING SNOW TO THE HIGHER ELEVATIONS
OF FROM THE ALLEGHANY HIGHLANDS WESTWARD INTO WEST VIRGINIA...FAR
WESTERN VIRGINIA...AND THE HIGH COUNTRY OF NORTH CAROLINA.

SHORT RANGE MODELS IN GENERAL CONSENSUS NOW ON THE SFC/UPPER
CYCLONE DUMBBELLING ROUGHLY IN THE PA/NY AREA THROUGH WED...BEFORE
BEGINNING TO LIFT NORTHWARD TOWARD NEW ENGLAND. BULK OF THE
HEAVIEST RAINFALL WILL STAY NORTH OF THE CWA TOWARD NORTHERN
VA...EASTERN PA...DE AND MD.

BY FAR THE MOST SIGNIFICANT CONCERN FOR THE RNK CWA WITH THIS
SYSTEM WILL BE THE WIND. MUCH OF OUR CWA WILL BE IN FOR AN
EXTENDED PERIOD OF VERY STRONG...GUSTY NW WINDS THAT COULD HAVE
SIGNIFICANT IMPACTS ON TREES AND POWER LINES ACROSS THE REGION.
HOWEVER...THE STRONGEST WINDS WILL AFFECT THE AREAS ALONG-EAST OF
THE BLUE RIDGE...WHERE DOWNSLOPING MAY RESULT IN SFC WIND
ACCELERATING...SIMILAR TO WATER SPILLING OVER A DAM.  SUSTAINED
WINDS OF 20 TO 30 MPH WITH GUSTS TO 60 MPH NOT OUT OF THE QUESTION
IN THESE AREAS. HENCE A HIGH WIND WARNING IS IN EFFECT FROM
ROCKBRIDGE COUNTY VA SWWD TO WATAUGA COUNTY NC...INCLUDING THE
ROANOKE AND NEW RIVER VALLEYS. A WIND ADVISORY HAS ALSO BEEN
ISSUED FOR AREAS OUTSIDE THE HIGH WIND WARNING FOR WIND GUST OF 40
TO 50 MPH. THE STRONG WINDS WILL LAST FOR AN EXTENDED PERIOD OF
TIME...PERHAPS 2-3 DAYS.

ALTHOUGH THE HEAVIEST RAINS WILL MISS OUR FCST AREA...THERE WILL
BE AN EXTENDED PERIOD OF PRECIPITATION ALONG OUR WINDWARD SLOPES
WEST OF THE BLUE RIDGE. TEMPERATURES AT ELEVATIONS ABOVE 2500 FEET
ARE FORECAST TO FALL TO NEAR CRITICAL VALUES WHICH WILL SUPPORT A
CHANGE FROM RAIN TO SNOW. THE BIG QUESTION IS TIMING OF THIS
CHANGE OVER. ALL MODELS COOL THE ATMOSPHERIC COLUMN FROM TOP
DOWN...WHICH MEANS THE COLD AIR WILL BE COMING FROM ABOVE AS THE
FREEZING LEVEL LOWERS. THE FREEZING LEVEL IS FORECAST TO LOWER TO
NEAR 3500 FEET TONIGHT AND MONDAY...THEN TO AROUND 2500 FEET
MONDAY NIGHT AND TUESDAY. THIS WILL RESULT IN A CHANGE OVER TO
SNOW ATOP MOUNT ROGERS AND INTO THE NC HIGH COUNTRY AS EARLY AS
TONIGHT...THEN BEGIN TO IMPACT SOMEWHAT LOWER ELEVATIONS MONDAY.

ATTM HAVE POSTED WINTER STORM WARNINGS FOR THE NC HIGH COUNTRY
BEGINNING TONIGHT...INCLUDING WESTERN GRAYSON...THEN EVOLVING
FARTHER NORTH INTO WV DURING THE DAY MONDAY. QPF SUPPORTS SNOW
AMOUNTS IN THESE AREAS OF 4 TO 8 INCHES. SOME OF THIS ACCUMULATION
WILL LIKELY MELT ON CONTACT DUE TO THE WARM GROUND TEMPERATURES.
THESE AMOUNTS WILL MOST LIKELY NEED SOME FUTURE ADJUSTMENT PENDING
WHEN THE CHANGE OVER OCCURS...AND THE INTENSITY AT WHICH IT
FALLS. A HIGHER INTENSITY SNOWFALL WILL ADD UP QUICK B4 IT CAN
MELT. LOWER INTENSITY SNOW SHOULD MELT ON CONTACT. FEEL PRETTY
CONFIDENT THAT ROAD TEMPERATURES (45 TO 50 DEG F) ARE WARM ENOUGH
TO MELT ANYTHING THAT FALLS THROUGH AT LEAST THE DAYLIGHT HOURS
MONDAY. ITS MONDAY NIGHT INTO EARLY TUESDAY THAT GROUND
TEMPERATURES WILL BE MORE APT TO SUPPORT ACCUMULATION.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
EXTRATROPICAL CYCLONE IS FCST TO GRADUALLY MOVE AWAY FROM THE MID
ATLANTIC REGION...A PROCESS THAT MAY TAKE UNTIL WEEKS END TO TOTALLY
RID BACKLASH INFLUENCE.  BRISK NW WINDS WILL CONTINUE THURSDAY AND
POSSIBLY FRIDAY B4 DIMINISHING FOR THE WEEKEND.  ENSEMBLE GUIDANCE
IS STILL MIXED IN TERMS OF EXACT EXIT STRATEGY...CUT OFF SYSTEMS
TYPICALLY LINGERING LONGER THAN FORECAST...BUT TREND WILL BE FOR THE
STORM TO WEAKEN AND FILL WITH TIME...COINCIDING WITH A TRACK THAT
WILL TAKE IT NORTHEAST AND AWAY FROM THE FORECAST AREA.

USED HPC GUIDANCE FOR TEMPERATURES WHICH ENTERTAINS NUMBERS BLO
NORMAL THROUGH AT LEAST FRIDAY B4 MODERATING/TRENDING THEM CLOSER TO
NORMAL FOR THE WEEKEND.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 800 PM EDT SUNDAY...

SANDY IS EXPECTED TO MOVE INLAND NEAR THE DELMARVA SHORE AND MERGE
WITH A COLDER UPPER LEVEL LOW ON MONDAY. AS THIS LOW PRESSURE
DEEPENS AND HIGH PRESSURE SETTLES OVER THE GULF...A TIGHT PRESSURE
GRADIENT WILL BRING VERY WINDY CONDITIONS TO THE ENTIRE EAST
COAST STARTING TONIGHT AND LASTING THROUGH MOST OF THE WEEK. THE
HIGHEST WINDS WITH GUSTS UP TO 60 MPH WILL LIKELY OCCUR MONDAY
AFTERNOON THROUGH TUESDAY EVENING. NORTHWEST WINDS AND CROSS
BARRIER FLOW WILL ALSO CREATE TURBULENT CONDITIONS ALONG AND EAST
OF THE BLUE RIDGE. SUSTAINED WINDS OF 70+KTS ARE POSSIBLE BETWEEN
3-6KFT ABOVE GROUND LEVEL.

OVER THE NEXT 24 HOURS...RAIN WILL BE LIMITED TO ONLY SPOTTY
LIGHT SHOWERS ACROSS THE PIEDMONT AS OUTER RAIN BANDS FROM SANDY
MAY APPROACH OVERNIGHT AND OCCASIONALLY LOWER VISIBILITIES
THROUGH MONDAY...HOWEVER CEILINGS ARE EXPECTED TO REMAIN VFR.
ACROSS THE MOUNTAINS...RAIN AND LOW CEILINGS ARE EXPECTED ALONG
THE WESTERN SLOPES (LIFR AT BLF AND MVFR AT LWB) WHERE A STALLED
FRONT RESIDES AND A MOIST WEST WIND PERSISTS.

WILL BE LOOKING AT LIQUID PRECIPITATION OVERNIGHT FOR BCB
EASTWARD...HOWEVER ALREADY SEEING SNOW STICK TO SURFACES ALONG THE
HIGHER RIDGELINES IN THE WEST...AND WILL NOT BE SURPRISED TO SEE
SNOW BECOME MIXED WITH RAIN AT BLF AND LWB OVERNIGHT...WITH NO
ACCUMULATIONS. EXPECT MAINLY RAIN DURING THE DAY ON
MONDAY...HOWEVER OVERNIGHT MONDAY INTO TUESDAY...MORE SNOW IS
EXPECTED THAN RAIN ACROSS THE MOUNTAINS WITH THE SNOW LINE
LOWERING TO AROUND 2500 FEET. WARM GROUND SHOULD CONTINUE TO KEEP
RUNWAYS SNOW FREE FOR THIS WEATHER EVENT.

LATEST GUIDANCE MAINTAIN IMPACTS FROM SANDY FOR MUCH OF THE UPCOMING
WEEK IN THE FORM OF CLOUDS...PRECIPITATION...WIND AND POSSIBLE SNOW
AT WESTERN TAF SITES. POOR FLYING CONDITIONS DURING MUCH OF THE
UPCOMING PERIOD ARE LIKELY ESPECIALLY THE STRONG NW WINDS...LOWER
CIGS AT TIMES AND POTENTIAL FOR SNOW IN THE MTNS AROUND BLF/LWB AND
MAYBE AS FAR EAST AS THE BLUE RIDGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
     TUESDAY NIGHT FOR VAZ007-009>020-022>024-032>035.
     WINTER STORM WARNING FROM NOON MONDAY TO 8 AM EDT WEDNESDAY
     FOR VAZ007-009-019-020.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT
     WEDNESDAY FOR VAZ015.
     WIND ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT TUESDAY
     NIGHT FOR VAZ043>047.
NC...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
     TUESDAY NIGHT FOR NCZ001>003-018-019.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT
     WEDNESDAY FOR NCZ001-018.
     WIND ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT TUESDAY
     NIGHT FOR NCZ004-020.
WV...WINTER STORM WARNING FROM NOON MONDAY TO 8 AM EDT WEDNESDAY
     FOR WVZ042>045.
     WIND ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT TUESDAY
     NIGHT FOR WVZ042>045.

&&

SYNOPSIS...AMS/PM
NEAR TERM...RAB/RCS
SHORT TERM...PM
LONG TERM...PM
AVIATION...NF/RCS
Hazardous weather outlook, Oct 28, 4:28 PM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT SUN OCT 28 2012

NCZ002-003-019-VAZ010>014-016>018-022>024-032>035-292130-
ALLEGHANY NC-SURRY-WILKES-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
528 PM EDT SUN OCT 28 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ015-292130-
ASHE-WATAUGA-GRAYSON-
528 PM EDT SUN OCT 28 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
TUESDAY NIGHT...
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-292130-
TAZEWELL-SMYTH-
528 PM EDT SUN OCT 28 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
TUESDAY NIGHT...
...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO 8 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042>045-292130-
MERCER-SUMMERS-MONROE-GREENBRIER-
528 PM EDT SUN OCT 28 2012

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
TUESDAY NIGHT...
...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO 8 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-292130-
ALLEGHANY VA-BATH-
528 PM EDT SUN OCT 28 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
TUESDAY NIGHT...
...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO 8 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004-020-VAZ043>047-292130-
STOKES-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
528 PM EDT SUN OCT 28 2012

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ058-059-292130-
ROCKINGHAM-CASWELL-HALIFAX-CHARLOTTE-
528 PM EDT SUN OCT 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind, 4 winter storm, 3 strong wind. Local standard time, as filed.

Winter Storm, Tazewell

When
October 28, 9:15 PM EST to October 31, 11:09 AM EST
Where
Tazewell forecast zone
Reported by
Public
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

The higher snow totals for the county include 8.4 inches at Burkes Garden, 9.0 inches at Richlands, 10.0 inches at Tazewell, and 14.5 inches at a location two miles north of Tazewell.

Winter Storm, Bland

When
October 28, 9:15 PM EST to October 31, 1:15 AM EST
Where
Bland forecast zone
Reported by
Trained Spotter
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Higher snowfall totals across the county include 5.0 inches at Ceres and 7.0 inches at Bland.

Winter Storm, Smyth

When
October 28, 9:35 PM EST to October 31, 7:55 AM EST
Where
Smyth forecast zone
Reported by
Trained Spotter
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

The higher snowfall totals across the county include 5.0 inches near McMullin and 6.2 inches at Hungry Mother State Park.

Winter Storm, Grayson

When
October 29, 2:50 AM EST to October 31, 6:25 AM EST
Where
Grayson forecast zone
Reported by
Other Federal Agency
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

The higher snowfall totals across the county include 8.0 inches at Mouth of Wilson and 10.0 inches at Grayson Highlands State Park.

High Wind, Roanoke

When
October 29, 8:50 PM EST to October 30, 3:54 AM EST
Where
Roanoke forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Trees and power lines were blown down across the City and County of Roanoke. There were thirteen power outages. Damage values are estimated.

High Wind, Smyth

When
October 29, 10:00 PM EST to October 30, 7:14 AM EST
Where
Smyth forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Winds caused damage across the county including power lines down near Nebo, a tree down near Saltville, and three trees blown down near Chilhowie. There were four power outages. Damage values are estimated.

Strong Wind, Halifax

When
October 29, 10:00 PM EST to 11:00 PM EST
Where
Halifax forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Winds estimated to be between 25 and 35 mph brought down two trees. The one tree was near the Intersection of Highway 501 and Route 40. The other tree fell on Newton Farm Road. This same area had experienced heavy rain prior to the wind gusts. Damage values are estimated.

High Wind, Botetourt

When
October 29, 10:59 PM EST to October 30, 9:13 AM EST
Where
Botetourt forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

High winds blew three trees down in the county, specifically one near Eagle Rock, one near Gala, and one near Howell Mills. Damage values are estimated.

High Wind, Bedford

When
October 29, 11:00 PM EST
Where
Bedford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

High winds blew down two trees around Bedford and one tree near Northwood Heights. Damage values are estimated.

High Wind, Floyd

When
October 30, 1:27 AM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

High winds blew a tree down near Willis and one near Smart. Damage values are estimated.

High Wind, Giles

When
October 30, 4:00 AM EST
Where
Giles forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

High winds blew a few trees down near Newport. Damage values are estimated.

Strong Wind, Campbell

When
October 30, 4:26 AM EST
Where
Campbell forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

A few trees were blown down by an estimated 30 to 40 mph wind. This same area had received heavy rain prior to the wind gusts. Damage values are estimated.

High Wind, Bland

When
October 30, 5:00 AM EST
Where
Bland forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

High winds downed several large trees and power lines along Grapefield Road near Suiter. Damage values are estimated.

High Wind, Pulaski

When
October 30, 5:00 AM EST
Where
Pulaski forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$18,000
Reported by
Fire Department/Rescue
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

A few large trees and power lines were downed by high winds in the Draper area. Damage values are estimated.

High Wind, Carroll

When
October 30, 5:00 AM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Post Office
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

High winds blew a few large trees down across Hillsville. Also, a large tree was blown down along route 221 near southwest of Indian Valley. There were two power outages. Damage values are estimated.

High Wind, Craig

When
October 30, 5:00 AM EST
Where
Craig forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

High winds blew a lot of trees down and some power lines across the county. Damage values are estimated.

High Wind, Patrick

When
October 30, 5:00 AM EST
Where
Patrick forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

High winds blew a few trees down in the Woolwine area. Damage values are estimated.

Strong Wind, Pittsylvania

When
October 30, 5:00 AM EST
Where
Pittsylvania forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Wind gusts around 30 mph brought about ten to fifteen trees down around the county. This same area had received heavy rain prior to the gusts. Damage values are estimated.

High Wind, Bath

When
October 30, 5:42 AM EST
Where
Bath forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

High Winds blew two trees down on Muddy Run Road two miles north-northeast of Chimney Run. Damage values are estimated.

High Wind, Grayson

When
October 30, 6:00 AM EST
Where
Grayson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Winds blew three trees down. Individually, they were in the area of Fairwood, Independence, and Reavistown. Damage values are estimated.

High Wind, Tazewell

When
October 30, 6:00 AM EST
Where
Tazewell forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Several trees were blown down in the Richlands area. There were a total of 2228 power outages. Damage values are estimated.

High Wind, Henry

When
October 30, 6:00 AM EST
Where
Henry forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

High winds blew multiple power lines down across the county. Damage values are estimated.

High Wind, Alleghany

When
October 30, 6:10 AM EST
Where
Alleghany forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

High winds blew three large trees down across Route 606 between Clifton Forge and the Bath County line near Forge Reservoir. The road was temporarily impassable. Damage values are estimated.

High Wind, Wythe

When
October 30, 7:00 AM EST
Where
Wythe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Winds blew a tree down in the area of Rural Retreat. Damage values are estimated.

High Wind, Montgomery

When
October 30, 7:00 AM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

High winds blew a tree down near Centerville and also one near Shawsville. Damage values are estimated.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417050, 417056, 417051, 417052, 417250, 417237, 417319, 417251, 417253, 417246, 417240, 417317, 417238, 417242, 417245, 417247, 417252, 417320, 417249, 417235, 417236, 417311, 417248, 417241, 417243.